Relevant answers to your frequent questions...

Sudafed, Afrin, Pseudoephedrine (generic): Frequently Asked Questions

Does Debbie's sell over the counter products containing sudafed?

Only by prescription, which we will be happy to request from your physician. New regulations for over the counter sales are difficult and inefficient to manage.

Where can I buy Afrin ® PureSea™?

Afrin PureSea is available at most drug stores, mass retailers, and grocery stores nationwide. Click here to save.

What does Afrin ® PureSea™ feel like?

Afrin PureSea is isotonic, meaning that it matches the salt concentration in your body to ensure a comfortable rinse. It limits stinging or burning, leaving you feeling cleansed and breathing freely. Store Afrin PureSea at room temperature to ensure that the rinse is not too hot or too cold.

When should I use Afrin ® PureSea™?

Use Afrin PureSea hydrating nasal rinse any time that you want to cleanse your nasal and sinus passages of excess mucus, allergens, and irritants to breathe freely. Consider using it after exposure to dust, mold, allergens, smoke, or other irritants and pollutants.

How is Afrin ® PureSea™ different from saline nasal sprays?

Saline nasal sprays send a mist of solution into the nasal cavity, where it stays until it slowly drips out the nose or down your throat. Afrin PureSea , however, is a rinse that flows through the nasal passages to gently wash irritants, impurities, and excess mucus out of your nose. Also, saline nasal sprays may contain preservatives and other chemicals, whereas Afrin PureSea is made from 100% natural-source purified sea water.

How is Afrin ® PureSea™ different from other nasal rinses?

Only Afrin PureSea hydrating nasal rinse is made from 100% natural-source purified sea water. Additionally, Afrin PureSea is far more convenient than many nasal rinsing products, like neti pots. Afrin PureSea requires no mixing, little cleanup, and the solution remains sterile even after use.

How is the sea water purified to make Afrin ® PureSea™?

The seawater used to make Afrin PureSea is filtered and sterilized to eliminate any impurities or microorganisms while maintaining the trace elements and minerals naturally found in sea water.

How often can I use Afrin ® PureSea™?

Afrin PureSea can be used up to four times daily, or as often as required to obtain the desired results.

What is the difference between ephedrine and pseudoephedrine?

Although they are cousin chemicals -- both have the same molecular formula and bonds -- they are structurally different. Both serve as decongestants by basically shrinking the blood vessels in the nose; there is less tissue swelling and people can breathe better. Pseudoephedrine is more widely used in sinus and allergy medications, and ephedrine is used in asthma medication. Ephedrine alkaloids also naturally come from ephedra, the herbal supplement banned by the FDA in 2004.
Source: www.pbs.org

What is Pseudoephedrine?

Pseudoephedrine is an active ingredient in many medicines regulated by the U.S. Food and Drug Administration to relieve nasal and sinus congestion caused by the common cold, hay fever and other upper respiratory allergies. Pseudoephedrine has also been used illegally to make methamphetamine, an illegal substance commonly known as "meth".

Is phenylephrine a restricted decongestant, like pseudoephedrine?

Phenylephrine is a non-restricted decongestant. The current regulations that apply to the sale of pseudoephedrine products do not apply to phenylephrine.

What is the difference between pseudoephedrine and phenylephrine?

Pseudoephedrine and phenylephrine are both nasal decongestants that the FDA has approved as being effective for the treatment of sinus and nasal congestion. Pseudoephedrine and phenylephrine have different dosage recommendations. Dosage (Maximum Daily Dosage) Drug Adult/Children 12 years or older Phenylephrine 10 mg every 4 hours (60 mg) Pseudoephedrine 60 mg every 4-6 hours (240 mg)

What is the difference in dosage of pseudoephedrine and phenylephrine?

Dosage (Maximum Daily Dosage) Drug Adult/Children 12 years or older Phenylephrine 10 mg every 4 hours (60 mg) Pseudoephedrine 60 mg every 4-6 hours (240 mg)

How many uses will I get from a bottle of Afrin ® PureSea™?

Afrin PureSea lets you control how much or how little purified sea water to use for each rinse, so the number of rinses will vary per user.

Does Alka-Seltzer Plus® contain Pseudoephedrine (PSE)?

At this time, all of our products contain the nasal decongestant Phenylephrine Hydrochloride. We are no longer manufacturing products with Pseudoephedrine. This ingredient was removed from formulations in 2006.

How does phenylephrine compare to pseudoephedrine as far as safety and efficacy?

Pseudoephedrine and phenylephrine are both nasal decongestants that the Food and Drug Administration (FDA) has approved as being safe and effective for the treatment of sinus and nasal congestion, when used as directed.

Where can I purchase TYLENOL® products containing pseudoephedrine?

TYLENOL® Cold Severe Congestion and Tylenol Sinus Severe Congestion may still be purchased from the pharmacy in many retail locations. You do not need a prescription to purchase these products. Ask your pharmacist about the availability of these products.

What statutes impact the sale of pseudoephedrine products?

A North Carolina state statute, the Methamphetamine Lab Prevention Act, and a federal statute, the Combat Methamphetamine Epidemic Act, regulate the sale of pseudoephedrine products. The federal statute does not preempt the state statute, so pharmacists must comply with the stricter of the federal and state standards. Click here to read more information on the Methamphetamine Lab Prevention Act of 2005.

What pseudoephedrine products are subject to the statute?

Under the North Carolina statute, “[a]ny pseudoephedrine product in the form of a tablet or caplet containing pseudoephedrine as the sole active ingredient or in combination with other active ingredients shall be stored and sold behind a pharmacy counter.” Pseudoephedrine products “in the form of a liquid, liquid capsule, gel capsule or pediatric product” are not subject to regulation under the North Carolina statute. ...

Where can I find information on the pseudoephedrine sales restrictions?

On March 6, 2006 the Federal USA Patriot Improvement and Reauthorization Act of 2005 (HR 3199) was signed into law. This Federal Act included Title VII, also known as the Combat Methamphetamine Epidemic Act (CMA) of 2005. Title VII places restrictions on the storage and sale of pseudoephedrine and ephedrine based products. You may visit www.fda.gov/cder/news/methamphetamine for general information and overview of the law. The actual law can be viewed at: http://thomas.loc.gov or http://www.govtrack.us enter bill “HR3199”. ...

Who is authorized to sell cough and cold medicine containing pseudoephedrine and ephedrine?

OTC cough and cold medicine containing pseudoephedrine and ephedrine may only be sold by a pharmacist or pharmacy technician from behind the pharmacy counter in a pharmacy.

What will happen if I take pseudoephedrine?

High doses of pseudoephedrine can cause irregular heartbeat, headaches, difficulty breathing, anxiety, and seizures. Though some people use pseudoephedrine recreationally, there is too much pseudoephedrine in these products to use them as a source for DXM.

Do any TYLENOL® products still contain pseudoephedrine?

TYLENOL® Cold Severe Congestion and TYLENOL® Sinus Severe Congestion still contain pseudoephedrine. They are available without a prescription, but only from behind the pharmacy or retail service counter. These products will also be sold through some online retailers who meet certain requirements. Ask your pharmacist about the availability of these products.

What if the fluid doesn’t come out my other nostril when I rinse with Afrin ® PureSea™?

The 100% purified sea water is still cleansing your nasal passages even if the water flows back out the top nostril or down your throat. You may find that it takes a few tries to "get the hang of it" before the rinse starts flowing out the other nostril. From the first time you rinse with Afrin PureSea, you’ll feel the benefits of breathing freely.

Are all pseudoephedrine-containing products only sold from behind the counter?

Both statutes require that all tablet or caplet pseudoephedrine products be sold from behind the counter. The federal statute also requires that gel capsule pseudoephedrine products be sold from behind the counter. Liquid pseudoephedrine products may be sold from the pharmacy’s shelves.

Why can’t my child purchase pseudoephedrine products?

The North Carolina statute provides that pseudoephedrine tablets and caplets may be sold at retail only to a person at least 18 years of age. Back to Consumer FAQs Index

How much pseudoephedrine can I sell a customer?

The North Carolina statute was amended in 2006, and limits a single over-the-counter transaction to no more than two packages containing a combined total of less than 3.6 grams of pseudoephedrine. No person may purchase more than three packages containing a total of more than 9 grams of pseudoephedrine within 30 days. ...

Does either the state or federal pseudoephedrine statute apply to hospital pharmacies?

The North Carolina statute imposes limitations on the “retail sale” of pseudoephedrine products and upon “retailers.” The Act defines a retailer as “an entity that is the general owner of an establishment where pseudoephedrine products are available for sale.”

How much pseudoephedrine can I purchase at one time?

A person can purchase up to nine grams or three boxes of pseudoephedrine at one time. You can determine the grams by multiplying the number of milligrams of pseudoephedrine in each tablet by the number of tablets in each box. Multiply this number by .001 for the total number of grams in each box. When determining the grams of pseudoephedrine it does not matter if it is in a combination product or a single active ingredient product.

What will be required of me when I purchase a product with ephedrine or pseudoephedrine?

To purchase products in non-convenience packaging you must be at 18 years of age or older; and You will be required to show the clerk a state or federal ID card with a photograph. You will be required to enter specific information and sign the Indiana State Police log. The clerk will certify the entry in the log.
Source: www.in.gov
Bookmark this page  

Also on SnappyFingers: